Does anyone have first hand experience of taking verapamil?

I had AF diagnosed 3 years ago and attacks are now more frequent I saw a cardiologist yesterday and was discharged on different medication.I have been on perindopil, bisoprolol and aspirin since for those three years and at one time since then was on soltalol but my heart rate went much too low and I kept feeling dizzy so was put back on bisoprolol, 1.25mg once a day and this too makes my heart rate around the 40 mark. I was taken off aspirin and put on warfarin after my last attack in May. The cardiologist has prescribed 40mg verapamil three times a day as from tomorrow. Thinking about this after leaving the hospital I am a bit concerned that this too will make my heart rate even lower. I only found this forum since my last attack and would value any comments.

14 Replies

oldestnewest
  • Hi squiffy

    I don't take Verapamil, but one of it's sister drugs Diltiazem, both of which are calcium channel blockers unlike the Bisoprolol you were taking which is a beta blocker.

    They both do the same thing in controlling BP and heart rate but in different ways, so I am not sure you should be worried, the Cardio is simply trying to prescribe the best drug for you in the best way.

    I am not medically qualfied, but the dosage charts at Drugs.com seem to indicate that the 40mg 3 times daily (which is the lower dosage) is equivalent to the 1.25mg daily of Bisoprolol, and what your Cardio MIGHT be thinking is that by splitting the dosage over the day you will have less challenges that the once a day hit with Bisoprolol.

    Great that you are on warfarin, quite disturbing that it took 2 years to get you onto it however.

    Hope this helps

    Ian

  • Thank you for all this information. I feel more confident now. :-)

  • Hi Squiffy

    I would talk to your doctor about your heart rate being so low. In the past I've been sent home with tablets that did the same to me. I pity people who don't know how to take their pulse or have a machine to see what's happening. On one occasion I was given such a high dose of Metoprolol (2x50mg) that I collapsed - and that was in hospital!!

    Also when I told my doc previously that talking Metoprolol made my pulse go really low he answered with 'I don't know why they make those so strong, most people only take a half'. Shame I hadn't been told that. This drug has a different effect on me to other people as yours may with you. Please talk to your doctor, he may reduce your dose.

    Jean

  • I will chat things through with my GP when I see him next week.

  • i have been on verapamil for 18 years at 80 mg 3 times a day ive had no promblems been working full time as a hospital porter only time i get any epesodes of vf is when i got tired on a long day at work but last wedsday i started to go into af during rest went to gp he sent me in to hospital and my consultant has increasd my dose to 120mg three times a day no probs

  • Sorry to hear you have not been quite so good but pleased you have no problems on the medication. Thank you for your encouragement.

  • I was on it for a year until I had my ablation and did great on it.

    Naomi

  • squiffy,

    As you can see from the answers... Meds affect everyone differently. I can take beta blockers with no problems but a calcium channel blocker will just knock me out. Other do well on calcium ch. blockers but can't take beta blockers. Everyone tolerates meds differently. You also might ask about one of the other Rhythm Control drugs. Soltalol is a combination Rhythm Control drug with a Beta Blocker. I have seen quite a few who could not tolerate it But could handle another combination quite well. I know many who take Flecainide with Bisoprolol with great success. I take Propafenone and Metoprolol.

    It is a process of finding the right drugs that work for you. And as Ian said... It's great that they out you on an anticoagulant.

    Tim

  • Hi Squiffy, I have been taking Verapamil 240mg in a single dose each Morning since January as I couldn't tolerate Flecainide.After reading the leaflet, I queried with my GP about this dosage and was told that as it is "modified release" it can be taken in one dose. It seems to be ok for me, although I have my first appt with a cardio this Tuesday when I suppose things may change! I take Verapamil along with Digoxin and Warfarin, which has slowed me down considerably, but not completely stopped the AD. Hope this helps, Jan

  • Sorry, I meant AF but the spellchecker changed it!

  • My cardio wants me to take sotalol. She gave me script for 80 mg twice a a day. I am afraid to take it because I read to start ina a hospital but she said they don't have you start it in a hospital anymore and a person I know who works foe cardios somewhere else told me their office does not start it in a hospital either. Maybe its the dosage but I know I am afraid.

  • I've been taking 90mg of slow release verapamil for about two weeks now. Have been quite dizzy upon standing (worse than usual) and a funny fuzzy headache every morning, and very tired. Apart from that, all good! I hope it works out for you.

  • Hi kdee, I felt like that to start with, but those symptoms have gradually lessened, and are not noticeable any more, after 3months. Wishing you the same! Jan

  • Hi Jan

    I have just been diagnosed with AF the cardiologist I saw has also prescribed Verapamil 40 mg three times per day. I took Metoprolol for a couple of days before Verapamil but they didn't agree with me I feel ok (perhaps a little light headed) on Verapamil, my pulse rate is normal.

You may also like...